Texas, 2021

Flood and Hail in Texas, July 4 to 5, 2021

July 4 to 5, 2021 · NWS AMA · 13 events in 7 counties and zones

A plume of monsoon moisture extended across the region and thunderstorms were ongoing in the morning of the 4th due to an Mesoscale Convective Vortex (MCV) moving southeast from the northeast Texas Panhandle into western Oklahoma. An upper level short wave moving south through western Kansas along with a surface trough across northeast New Mexico into the western Oklahoma Panhandle helped to…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A plume of monsoon moisture extended across the region and thunderstorms were ongoing in the morning of the 4th due to an Mesoscale Convective Vortex (MCV) moving southeast from the northeast Texas Panhandle into western Oklahoma. An upper level short wave moving south through western Kansas along with a surface trough across northeast New Mexico into the western Oklahoma Panhandle helped to spark additional showers and thunderstorms in the northwest during the afternoon hours. Thunderstorms, some severe, and some with excessive rainfall developed across the western Oklahoma Panhandle and the northwest Texas Panhandle during the mid afternoon given moderate instability in the area. These thunderstorms moved south-southwest across the western Panhandles. Hail up to 2 inches in diameter and flooding was reported near Dalhart. Winds up to 78 mph were reported at the Boise City mesonet station and severe wind gusts were also reported at several other ASOS ad mesonet stations across the area. Additional thunderstorms with damaging winds developed after midnight across the south central and southwest Texas Panhandle and moved southwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 4, 12:46 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 4, 12:46 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
146 PM CDT Sun Jul 4 2021

.SHORT TERM...
Cluster of thunderstorms in the southeast Texas Panhandle should
exit the area by late this afternoon.  These storms have aided by a
short wave trough moving southeast into western Oklahoma.

The main area of showers and thunderstorms are expected to develop
near the Raton Mesa and off the mountains of southern Colorado and
northern New Mexico.  These storms will be moving into an
environment of increasing instability and shear as interact with a
short wave trough moving through western Kansas.  These storms may
be discrete at first and some may be supercells across the
northwest CWA, before they form into a line later this evening and
move southeast through the rest of the Panhandles.  Large hail and
damaging winds will be the main threats from these storms. A
landspout tornado can not be ruled out.  Heavy rain from these
storms may also cause localized areas of flooding.

Thunderstorms will again be possible on Monday, mainly across the
western areas.  The northerly flow aloft will tend to mitigate the
eastward progression of any mountain convection.  There are a couple
of minor short wave troughs moving through the flow that may also
tough off a few showers and storms.

Highs on Monday will still remain below normal with readings mainly
in the 80's.

&&

.LONG TERM...Tuesday through Saturday...
An upper high will continue to spin over the Great Basin Region
with northwesterly flow aloft for the Panhandles. By Wednesday
night into Thursday, the high shifts slightly east towards the
Four Corners and puts the Panhandles in northeasterly flow aloft
for a brief period. By Friday the high heads back towards the
Great Basin Region as a trough digs down into the Upper Midwest
with northwesterly flow returning aloft through the weekend. With
embedded shortwaves and south southeasterly winds at the surface
continuing to provide 60s dewpoints, precipitation chances
continue Tuesday and Wednesday, then halt Thursday before
returning again through the weekend.

The best chance for severe weather will be on Tuesday with the
greatest instability present and a more defined shortwave to
potentially ramp up storms later through the evening. MLCAPE
values are around 1000-2000 J/kg with 0-6 km effective bulk shear
around 20-25 knots so large hail and damaging wind gusts are
possible. As the evening goes on, there is a potential for storms
to become more linear with a surface trough. By Wednesday, the
instability parameters do not look as good and the chance for
severe storms becomes less likely. However, strong thunderstorms
are still a possibility with another surface trough to help
enhance storm development. Thursday will remain dry before
precipitation chances return for the weekend. A weak frontal
passage late Friday night may keep the precipitation chances
continuing into Saturday morning.

Temperatures will remain in the 80s Tuesday and Wednesday before
warming a bit into the lower 90s Thursday and Friday. Breezy
southwest winds are possible Friday with daytime mixing of 25-30
knot 850mb winds extending across the Panhandles. North winds will
follow behind the weak front late Friday night and this will keep
temperatures from warming above the upper 80s to lower 90s into
the weekend.

Rutt

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                66  82  66  83  66 /  60  40  30  30  50
Beaver OK                  66  87  67  88  66 /  50  10   5  10  50
Boise City OK              61  85  63  84  61 /  40  20  20  50  70
Borger TX                  69  87  70  88  69 /  70  30  20  20  50
Boys Ranch TX              66  87  67  87  67 /  60  40  30  30  60
Canyon TX                  66  82  66  82  65 /  60  50  30  30  50
Clarendon TX               67  82  67  83  67 /  60  50  20  20  30
Dalhart TX                 62  85  63  83  62 /  60  30  20  40  70
Guymon OK                  64  87  66  88  65 /  60  20  10  30  60
Hereford TX                66  86  66  85  65 /  80  50  40  40  60
Lipscomb TX                67  85  67  87  67 /  50  40   5  10  30
Pampa TX                   66  83  67  84  66 /  70  40  20  20  40
Shamrock TX                68  83  67  85  67 /  40  50  10  10  20
Wellington TX              68  84  68  86  68 /  40  50  20  10  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/23
Hazardous weather outlook, Jul 4, 2:53 PM CST, 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
353 PM CDT Sun Jul 4 2021

OKZ001>003-TXZ001>020-317-051100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
353 PM CDT Sun Jul 4 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the Texas and Oklahoma Panhandles
this afternoon and tonight. Some storms may become severe with
large hail and damaging winds being the main threats. A Severe
Thunderstorm Watch is in effect for all of the Oklahoma Panhandle
and most of the Texas Panhandle until 11 PM CDT this evening.
Heavy rain may also lead to localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms remain possible Monday through Wednesday and again
Friday night into Saturday across much of the Panhandles. A
severe storm cannot be ruled out on Tuesday. Storms could be
capable of heavy rain leading to localized flooding or flash
flooding Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through tonight.

In the hours before

Special weather statement, Jul 4, 10:42 AM CST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1142 AM CDT Sun Jul 4 2021

TXZ009-014-041730-
Gray TX-Roberts TX-
1142 AM CDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRAY AND ROBERTS
COUNTIES UNTIL 1230 PM CDT...

At 1141 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Codman, or 9 miles northeast of Pampa, moving south at
15 mph. Another strong storm was 15 miles north of Miami, moving
south at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pampa, Miami, Codman and Lora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3544 10101 3591 10103 3606 10057 3606 10054
      3546 10054
TIME...MOT...LOC 1641Z 352DEG 13KT 3567 10088

LG
Special weather statement, Jul 4, 11:34 AM CST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1234 PM CDT Sun Jul 4 2021

TXZ014-015-019-041815-
Gray TX-Wheeler TX-Donley TX-
1234 PM CDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WHEELER...GRAY AND
NORTH CENTRAL DONLEY COUNTIES UNTIL 115 PM CDT...

At 1234 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Lefors, or 11 miles south of Pampa, moving
southeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mclean, Lefors, Lake Mcclellan, Alanreed and Kellerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3539 10109 3542 10109 3553 10088 3535 10044
      3502 10089
TIME...MOT...LOC 1734Z 304DEG 16KT 3539 10092

LG
Special weather statement, Jul 4, 1:42 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Amarillo TX
242 PM CDT Sun Jul 4 2021

OKZ001-TXZ001-002-042030-
Cimarron OK-Sherman TX-Dallam TX-
242 PM CDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIMARRON...WESTERN
SHERMAN AND NORTHEASTERN DALLAM COUNTIES UNTIL 330 PM CDT...

At 242 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Griggs, or 12 miles northwest of Stratford, moving
east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stratford, Conlen and Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3652 10203 3650 10203 3650 10192 3648 10174
      3610 10198 3630 10248 3655 10233
TIME...MOT...LOC 1942Z 275DEG 11KT 3646 10225

LG
Special weather statement, Jul 4, 2:13 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Amarillo TX
313 PM CDT Sun Jul 4 2021

TXZ001-002-042045-
Sherman TX-Dallam TX-
313 PM CDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERMAN AND EASTERN
DALLAM COUNTIES UNTIL 345 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Conlen, or 12 miles west of Stratford, moving
southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stratford and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3650 10253 3650 10212 3606 10184 3606 10243
TIME...MOT...LOC 2013Z 327DEG 13KT 3637 10229

LG
Special weather statement, Jul 4, 2:47 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
347 PM CDT Sun Jul 4 2021

OKZ001-002-042115-
Cimarron OK-Texas OK-
347 PM CDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS AND
SOUTHEASTERN CIMARRON COUNTIES UNTIL 415 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Griggs, or 20 miles north of Stratford, moving
southeast at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Texhoma and Griggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3650 10164 3650 10210 3661 10220 3681 10204
TIME...MOT...LOC 2047Z 309DEG 27KT 3663 10206

LG

The radar

The Amarillo radar (KAMA), 118 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, Dallam

When
July 4, 3:38 PM CST to 4:38 PM CST
Where
Dallam County, 0.55 mi S of Dalhart to 0.81 mi S of Dalhart
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
36.062, -102.518

Street flooding was reported in and around the city of Dalhart. Roads did remain passible.

Hail, Moore

When
July 4, 3:46 PM CST
Where
Moore County, 1.12 mi E of Dumas
Measured
1.25 in hail
Reported by
Public
Coordinates
35.850, -101.950

Hail, Dallam

When
July 4, 3:55 PM CST
Where
Dallam County, 0.89 mi NE of Dalhart
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
36.080, -102.510

Storm chaser reported 1-2 inch diameter hail in and around Dalhart to around 5 miles north of town. Some minor accumulating hail was reported on highway 385, about 4 miles north of the city as well.

Hail, Dallam

When
July 4, 4:43 PM CST to 4:45 PM CST
Where
Dallam County, 4.52 mi E of Dalhart
Measured
1.5 in hail
Reported by
Public
Coordinates
36.060, -102.440

Report received of 1 to 1.5 inch hail falling for around 2 minutes.

Hail, Hartley

When
July 4, 4:50 PM CST
Where
Hartley County, 3.48 mi SW of (Dht)dalhart Muni Ar
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.990, -102.600

Hail, Hartley

When
July 4, 5:23 PM CST
Where
Hartley County, 8.69 mi SW of (Dht)dalhart Muni Ar
Measured
2 in hail
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
35.940, -102.670

Hail up to 2 inches broke storm chaser's windshield.

Thunderstorm Wind, Oldham

When
July 4, 6:09 PM CST to 6:30 PM CST
Where
Oldham County, 26.04 mi NW of Adrian
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
35.570, -102.960

Multiple gusts in excess of 58 mph were measured by a mesonet. Maximum wind gust of 69 mph occurred at 1928 CDT.

Thunderstorm Wind, Oldham

When
July 4, 6:56 PM CST
Where
Oldham County, 4.72 mi WSW of Adrian
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.250, -102.760

Thunderstorm Wind, Oldham

When
July 4, 6:56 PM CST
Where
Oldham County, 4.72 mi WSW of Adrian
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.250, -102.760

Hail, Oldham

When
July 4, 7:10 PM CST
Where
Oldham County, Adrian
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
35.270, -102.680

Thunderstorm Wind, Deaf Smith

When
July 4, 11:19 PM CST
Where
Deaf Smith County, 9.48 mi WSW of Walcott
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.890, -102.990

Thunderstorm Wind, Armstrong

When
July 5, 12:32 AM CST
Where
Armstrong County, 2.36 mi ESE of Washburn
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.170, -101.540

A roof was taken off of a front porch. Also a heavy duty swing-set was blown over and several tree limbs were blown down.

Thunderstorm Wind, Randall

When
July 5, 1:22 AM CST
Where
Randall County, 3.64 mi NNW of Lake Tanglewood
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.110, -101.800

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973363, 973364, 973365, 973366, 973367, 973369, 973371, 973372, 973373, 973370, 974113, 974115, 974114.